Format

Send to

Choose Destination
Am J Gastroenterol. 2010 Jul;105(7):1561-6. doi: 10.1038/ajg.2010.5. Epub 2010 Jan 26.

Hepatotoxicity due to hydroxycut: a case series.

Author information

1
Division of Gastrointestinal and Liver Diseases, University of Southern California, Keck School of Medicine, 1510 San Pablo Street, 2/F, Los Angeles, CA 90033, USA. tselingf@usc.edu

Abstract

OBJECTIVES:

Muscletech Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada) was a popular weight-loss supplement that was recalled by the manufacturer in May 2009 on the basis of reports of hepatotoxicity associated with this supplement. We sought to characterize the clinical presentation of Hydroxycut-associated liver injury and to adjudicate these cases for causal association with Hydroxycut.

METHODS:

We assessed the causality and grading of severity of liver injury using methodology developed by the Drug-Induced Liver Injury Network (DILIN) study.

RESULTS:

Eight patients who developed liver injury after taking Hydroxycut treated at different medical centers were identified. All were hospitalized, and three of eight patients required liver transplantation. Nine other cases with adequate clinical information were obtained from the FDA MedWatch database, including one fatal case of acute liver failure. Usual symptoms were jaundice, fatigue, nausea, vomiting, and abdominal pain. Most patients exhibited a hepatocellular pattern of injury. Adjudication for causality revealed eight cases as definite, five highly likely, two probable, and two were considered to be possible.

CONCLUSIONS:

Hydroxycut has been clearly implicated as a cause for severe liver injury that may lead to acute liver failure and death. Weight-loss supplements represent a class of dietary supplements that should be regarded as capable of causing severe hepatic toxicity when the usual causes of identified liver injury cannot be otherwise elucidated.

PMID:
20104221
PMCID:
PMC3825455
DOI:
10.1038/ajg.2010.5
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Nature Publishing Group Icon for PubMed Central
Loading ...
Support Center